Clinicians should exercise caution when prescribing steroids in patients presenting with an exacerbation of asthma in areas endemic for Strongyloides stercoralis (SS), as a patient experienced hyperinfection syndrome from prednisone treatment at the time of SS infection.
In a case study in the American Journal of Case Reports, a 31-year-old woman with a history of asthma presented with complaints of nausea, vomiting, abdominal pain, wheezing, and dry cough. She was taking prednisone for a recent asthma exacerbation and denied any occupational exposure, pets, smoking, or recent travel. Her vital signs were temperature of 101°F, pulse at 106/min, blood pressure at 112/72mmHg, and respiratory rate at 22/min. She had diffuse expiratory wheezing and mild diffuse abdominal pain without rebound or guarding and laboratory results showed leukocytosis (11900/mm3) with eosinophilia (32.2%), and a negative drug screen and rapid HIV test. A chest X-ray revealed opacity in the left lung and a CT chest showed ground-glass opacities in the right upper and lower lobe along with an infiltrate in the lingular lobe on the left side.
Stool studies showed SS and blood cultures were positive for Escherichia coli. The patient was diagnosed with hyperinfection due to SS that was likely exacerbated by prednisone. The prednisone was discontinued and ivermectin, broad-spectrum antibiotics, and intensive bronchodilator therapy were initiated; she improved with treatment.
Strongyloidiasis, an infection caused by SS, can be seen in individuals living in the southeastern United States and in immigrants from endemic areas. Pulmonary symptoms can include dry cough, shortness of breath, wheezing, hemoptysis, and development of asthma that worsens with corticosteroid use. The authors advise caution in prescribing steroids for asthma exacerbation to patients who are from areas endemic for SS, and they recommend testing prior to treatment initiation with serology test.
For more information visit AMJCaseRep.com.